zbMATH — the first resource for mathematics

Curves in Banach spaces which allow a \(C^{1,\text{BV}}\) parametrization or a parametrization with finite convexity. (English) Zbl 1313.26047
Let \(X\) be a Banach space and \(f\: [0,1] \to X\) be a continuously parametrized curve. A general problem can be formulated as follows: For a given \(k \in \mathbb {N}\), does there exist an equivalent parametrization of the curve which is in addition \(C^k\)-smooth. This general problem has been solved in several special cases in the literature (listed in the paper), in particular:
\(X=\mathbb {R}, C^k, k \in \mathbb {N};\)
\(X\) arbitrary, \(C^1\); and
\(X\) having a Frechet smooth norm, \(C^2\), resp. \(C^{1,\alpha }\).
In the present paper, a characterization is obtained in the case of \(C^{1,\text{BV}}\) smoothness (i.e., the first derivative is of bounded variation) and a parametrization with a bounded convexity, respectively. These characterizations are based on the technical concepts of turn and \(\frac {1}{2}\)-variation of the curve. It turns out that for \(X=\mathbb {R}\) a parametrization with bounded convexity exists if and only if a \(C^2\)-smooth parametrization exists. For \(X=\mathbb {R}^2\), an example of a curve admitting a bounded convexity parametrization which admits no \(C^1\)-smooth parametrization is provided.
26E20 Calculus of functions taking values in infinite-dimensional spaces
26A45 Functions of bounded variation, generalizations
26A51 Convexity of real functions in one variable, generalizations
53A04 Curves in Euclidean and related spaces
Full Text: DOI
[1] A.D. Alexandrov, Yu.G. Reshetnyak: General Theory of Irregular Curves. Transl. from the Russian by L.Ya.Yuzina. Mathematics and Its Applications: Soviet Series 29, Kluwer Academic Publishers, Dordrecht, 1989. · Zbl 0691.53002
[2] N. Bourbaki: Éléments de Mathématique. I: Les structures fondamentales de l’analyse. Livre IV: Fonctions d’une variable réelle (théorie élémentaire). Chapitres 1, 2 et 3: Dérievées. Primitives et intégrales. Fonctions élémentaires. Second ed. Actualés Sci. Indust. 1074, Hermann, Paris, 1958. (In French.)
[3] V.V. Chistyakov: On mappings of bounded variation. J. Dyn. Control Sys. 3 (1997), 261–289. · Zbl 0940.26009
[4] J. Duda: Curves with finite turn. Czech. Math. J. 58 (2008), 23–49. · Zbl 1167.46321
[5] J. Duda: Second order differentiability of paths via a generalized $$\(\backslash\)tfrac{1} {2}$$ -variation. J. Math. Anal. Appl. 338 (2008), 628–638. · Zbl 1135.46021
[6] J. Duda: Generalized {\(\alpha\)}-variation and Lebesgue equivalence to differentiable functions. Fundam. Math. 205 (2009), 191–217. · Zbl 1191.26003
[7] J. Duda, L. Zajíček: Curves in Banach spaces-differentiability via homeomorphisms. Rocky Mt. J. Math. 37 (2007), 1493–1525. · Zbl 1148.26008
[8] J. Duda, L. Zajíček: Curves in Banach spaces which allow a C 2-parametrization or a parametrization with finite convexity. J. London Math. Soc., II. Ser. 83 (2011), 733–754. · Zbl 1225.26059
[9] J. Duda, L. Zajíček: On vector-valued curves that allow a C 1,{\(\alpha\)}-parametrization. Acta Math. Hung. 127 (2010), 85–111. · Zbl 1224.26090
[10] J. Duda, L. Zajíček: Curves in Banach spaces which allow a C 2-parametrization. J. Lond. Math. Soc., II. Ser. 83 (2011), 733–754. · Zbl 1225.26059
[11] H. Federer: Geometric Measure Theory. Springer, New York, 1969. · Zbl 0176.00801
[12] B. Kirchheim: Rectifiable metric spaces: Local structure and regularity of the Hausdorff measure. Proc. Am. Math. Soc. 121 (1994), 113–123. · Zbl 0806.28004
[13] W. Kühnel: Differential Geometry. Curves-Surfaces-Manifolds. Transl. from the German by Bruce Hunt. Student Mathematical Library 16. AMS, Providence, RI, 2002. · Zbl 1009.53002
[14] M. Laczkovich, D. Preiss: {\(\alpha\)}-variation and transformation into C n functions. Indiana Univ. Math. J. 34 (1985), 405–424. · Zbl 0557.26004
[15] V.V. Lebedev: Homeomorphisms of an interval and smoothness of a function. Math. Notes 40 (1986), 713–719; translation from Mat. Zametki 40 (1986), 364–373. (In Russian.) · Zbl 0637.26006
[16] J. L. Massera, J. J. Schäffer: Linear differential equations and functional analysis I. Ann. Math. (2) 67 (1958), 517–573. · Zbl 0178.17701
[17] A.V. Pogorelov: Extrinsic Geometry of Convex Surfaces. Translated from the Russian by Israel Program for Scientific Translations. Translations of Mathematical Monographs 35, AMS, Providence, RI, 1973. · Zbl 0311.53067
[18] A.W. Roberts, D.E. Varberg: Convex Functions. Pure and Applied Mathematics 57, Academic Press, a subsidiary of Harcourt Brace Jovanovich, New York, 1973.
[19] L. Vesely: On the multiplicity points of monotone operators on separable Banach spaces. Commentat. Math. Univ. Carol. 27 (1986), 551–570. · Zbl 0616.47043
[20] L. Vesely, L. Zajíček: Delta-convex mappings between Banach spaces and applications. Dissertationes Math. (Rozprawy Mat.) 289 (1989), 1–48.
[21] L. Vesely, L. Zajíček: On vector functions of bounded convexity. Math. Bohem. 133 (2008), 321–335.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.